Tennessee, 2003

Hail in Tennessee, May 3, 2003

May 3, 2003 · NWS MEG · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 2:42 AM CST, 0 minutes earlier.

Area forecast discussion, May 3, 2:42 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT SAT MAY 3 2003

LOOKS LIKE THIS WILL BE AN ACTIVE WEEK OF WEATHER. THUNDERSTORMS ARE
NOW BEGINNING TO MOVE INTO THE AREA.  LOOKS LIKE THE ACTIVE AREA
WILL MAINLY BE LOCATED FROM MEMPHIS SOUTHWARD.  WILL GO WITH CHANCE
WORDING HERE AND SLIGHT CHANCE WORDING NORTH OF MEMPHIS. THINK
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP OFF AND ON TODAY
ALONG THE BOUNDARY STALLED OUT TO OUR SOUTH.

EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP TONIGHT AS THE
BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT.

SUNDAY AFTERNOON AND SUNDAY NIGHT LOOKING LIKE THE BEST CHANCE OF
SEVERE WEATHER. CAPE WILL BE AROUND 1500-2000 J/KG...HELICITY WILL
BE AROUND 350-450 M2/S2...ALONG WITH DEWPOINTS IN THE UPPER 60S
APPROACHING 70 AND A 60 KNOT LOW-LEVEL JET.

COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT...KEEPING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST.  THE FRONT SHOULD
TOTALLY PUSH THROUGH THE AREA ON TUESDAY. THE FRONT WILL COME BACK
NORTHWARD TUESDAY NIGHT...WITH ANOTHER COLD FRONT PASSING THROUGH
THE AREA ON WEDNESDAY. SOME SHOWERS/THUNDERSTORMS MAY LINGER INTO
THE SOUTHEASTERN ZONES EARLY WEDNESDAY EVENING. THE FRONT WILL STALL
OUT SOUTH OF THE AREA ON THURSDAY.  WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR EXTREME SOUTHERN ZONES FOR
THURSDAY AND THURSDAY NIGHT.  LOOKS LIKE THE FRONT WILL TRY TO WORK
ITS WAY BACK NORTHWARD ON FRIDAY.  HAVE ADDED A CHANCE FOR SHOWERS
AND THUNDERSTORMS FOR FRIDAY.

PRELIMINARY NUMBERS
MEM 77/61 80/70 82 33665
MKL 75/55 78/67 80 22665
JBR 75/58 78/67 80 24665
TUP 78/58 80/68 80 32565

.MEG...NONE.

KRS
Hazardous weather outlook, May 2, 5:40 PM CST, 9 hours 2 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM SATURDAY NIGHT
THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME FROM SATURDAY NIGHT
THROUGH WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 3, 12:27 AM CST, 2 hours 15 minutes before
ARZ048-030730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ST. FRANCIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF PALESTINE AT 127
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN ST. FRANCIS COUNTY...INCLUDING THE CITIES OF FORREST
CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 3, 1:26 AM CST, 1 hour 16 minutes before
ARZ036-030800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF EDMONDSON AT 226
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITY OF WEST MEMPHIS...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 3, 1:59 AM CST, 43 minutes before
ARZ035-048-030845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND ST. FRANCIS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF CALDWELL AT 259 AM
CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF
FORREST CITY AND MADISON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
May 3, 2:42 AM CST to 2:50 AM CST
Where
Shelby County, Memphis
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -90.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357291.